My endocrinologist prescribed Bystolic
(nebivolol) to prevent my migraines and lower my blood pressure. She said it has fewer side effects than other beta blockers. Since I have serious problems with fatigue due to another condition, she said I should not even bother with other beta blockers that have more fatigue as a side effect.
I asked my primary care physician about it, suspecting my endo might be being unintentionally influenced by drug salespeople, but my PCP agreed that Bystolic is less likely to cause fatigue and that I should keep taking it even though it costs more than other beta blockers.
Bystolic has been treating me well. The amount of excess fatigue is acceptable, and I'm not getting nearly as many migraines. As a bonus, I feel much calmer on the beta blocker. I take it at bedtime, 10 mg a day.
Unfortunately, now my health insurer has decreed that they will not pay for Bystolic any more. A three-month supply costs $250. They advise me to try a different drug that they do cover. I guess I should at least give it a try. The drugs they recommend as alternatives include acebutolol, atenolol, betapace, betaxolol, bisoprolol, metoprolol, nadolol, pindolol, propranolol, and timolol, as well as several others that are clearly unsuitable.
Obviously I am going to ask my doctors for their advice again, but I'm interested in whether there is any general feeling that some beta blockers tend to cause less in the way of side effects, such as fatigue, than others. Is this widely known, or just what the Bystolic salesmen are saying? Even though it varies from person to person, it seems likely that some drugs really are more fatigue-inducing than others, for most people.
Wikipedia says that atenolol does not pass through the blood brain barrier so it avoids some central nervous system side effects. Does atenolol cause less fatigue than other beta blockers, as a result? It says that propranolol and metoproplol have a high penetration across the blood brain barrier. Does this make a difference to how commonly they have unacceptable side effects? Why is Bystolic supposed to have fewer side effects? Is it just because it's not out of patent yet?